Lupus Body Rash Update
Hello lupus warriors! If you have been following my blog, you may have seen that I have been dealing with chronic urticaria since October 2018. It is now June and I am currently experiencing another flare up of this dreadful lupus body rash. When it first appeared, I was told it was Shingles. After numerous visits with my healthcare providers, they believe they are hives of some sort.
This rash produces hive like lesions that sometimes break open (this seems to only happen when their are hive like spots on my hands). Sometimes they itch like crazy and other times they are just painful. I have had swelling beneath these hives and they are incredibly uncomfortable.
These lupus hives each last around 3-4 days and leave an area of discoloration on my skin after the hives have subsided. Over the past few months, I have had multiple outbreaks of these chronic urticaria and have had numerous tapers of Prednisone and also shots of steroids to help minimize the hives and swelling that I have experienced.
The steroids seem to help lessen the swelling and seems to help the hives go away a little quicker, but as soon as I am finished with my prescription, they start popping back up again!
I wish that I could say that I have found out a direct cause of these hives over the last 8 months, but unfortunately, I have not been given an answer to that just yet! Over the past few months, I have seen my PCP, urgent care, the ER, my allergist, and am currently scheduled for a second appointment with a dermatologist in a few days. All in regards to this lupus body rash.
My allergy doctor felt they were not related to my allergies (even though I do have many allergies and have had throughout my life). He felt that if they were allergic hives, they would not last as long as they do (4-5 days usually for each hive) or leave a discoloration on my skin either.
I have met with the dermatologist about 2 weeks ago during the worst outbreak of chronic urticaria I have had so far. He believes they may actually be related to either lupus itself or that my lupus has caused me to develop a stronger sensitivity to an allergy. He then gave me a shot of steroids and prescribed me 3 different medications that he believes could help.
He also took some blood work that he says will help us determine if these recurrent hives are due to lupus or allergies. I have not received the results of this lab work yet, but am hoping that he has some answers at my next appointment.
I have been taken these 3 medications for the past 2 weeks with hopes they would prevent these hives from appearing again. They are a variety of different histamine blockers. Unfortunately, they have not helped much. They also cause extreme drowsiness that is almost worse than the pain and itching I am getting from this body rash.
I bet most of you can understand the frustrations of not knowing a trigger or ‘why’ and the struggle to deal with side effects of medications. It seems to be a common thing when you have lupus and it sucks.
The medications I have been prescribed for my recurrent lupus urticaria include:
-Cyproheptadine 4mg 2x a day
-Hydroxyzine HCL 10mg 1x a night
-Cimetidine 200mg 2x a day
I will definitely update you guys once I go to my next appointment. I am hoping that we can find some answers as to what is causing these hives and if it has anything to do with lupus. I am including a number of pictures below of this rash. Sometimes, I break out in only one or two areas on my body. Other times, it can be over 20 different hives and swelling. I feel extremely fatigued, nauseated, and increased joint pain many times I have a larger outbreak.
The photos include various stages of these hives. Some are light and when they first begin to appear. Others are when the swelling is pretty bad. Some of the other pictures are marks that remain 2 weeks after the swelling has gone. I hope these pictures help someone else who may be going through something similar. I had some readers reach out to my by email and they are experiencing similar hives. Let me know if you have gone through something similar and have been able to find out what is causing them!